Alert archive / Oklahoma / Tornado Warnings in 2024

Tornado Warning 9, NWS Norman, OK

March 24, 2024Carter County, Jefferson County, Oklahoma

NWS Norman, OK issued this tornado warning at Mar 24, 2024, 8:29 PM CDT for Carter County, Jefferson County, Oklahoma. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2024, 8:29 PM CDT (01:29 UTC)
Expired
Mar 24, 2024, 9:15 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Carter County, OK, Jefferson County, OK

The radar

The Altus AFB radar (KFDR), 136 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 8:40 PM CDTHAIL 13 W Cornish, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 2:49 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2024-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2024-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 398 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
398 m²/s²
0-3 km storm-relative helicity
435 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

085 
WFUS54 KOUN 250129
TOROUN
OKC019-067-250215-
/O.NEW.KOUN.TO.W.0009.240325T0129Z-240325T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
829 PM CDT Sun Mar 24 2024

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Northeastern Jefferson County in southern Oklahoma...
  Southwestern Carter County in southern Oklahoma...

* Until 915 PM CDT.

* At 829 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 5 miles southwest of Ringling, moving east at 30 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Lone Grove, Healdton, Wilson, Ringling, and Cornish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3418 9773 3430 9726 3409 9726 3407 9745
      3407 9756 3405 9756 3404 9768
TIME...MOT...LOC 0129Z 251DEG 28KT 3411 9764 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

..speg.
2 follow-up statements
432 
WWUS54 KOUN 250152
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
852 PM CDT Sun Mar 24 2024

OKC067-250200-
/O.CAN.KOUN.TO.W.0009.000000T0000Z-240325T0215Z/
Jefferson OK-
852 PM CDT Sun Mar 24 2024

...THE TORNADO WARNING FOR NORTHEASTERN JEFFERSON COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved into 
Carter County. Therefore, the Tornado Warning has been cancelled for 
eastern Jefferson County. However other severe storms are moving 
into southwestern Jefferson County near Ryan and a Severe 
Thunderstorm Warning remains in effect.

LAT...LON 3416 9757 3422 9756 3430 9726 3409 9726
      3407 9745 3407 9756
TIME...MOT...LOC 0150Z 244DEG 25KT 3418 9752 

$$

OKC019-250215-
/O.CON.KOUN.TO.W.0009.000000T0000Z-240325T0215Z/
Carter OK-
852 PM CDT Sun Mar 24 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHWESTERN CARTER COUNTY...

At 850 PM CDT, a severe thunderstorm capable of producing a tornado 
was located 4 miles southwest of Healdton, moving east-northeast at 
30 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Lone Grove, Healdton, and Wilson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3416 9757 3422 9756 3430 9726 3409 9726
      3407 9745 3407 9756
TIME...MOT...LOC 0150Z 244DEG 25KT 3418 9752 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

..speg.
790 
WWUS54 KOUN 250215
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
915 PM CDT Sun Mar 24 2024

OKC019-250224-
/O.EXP.KOUN.TO.W.0009.000000T0000Z-240325T0215Z/
Carter OK-
915 PM CDT Sun Mar 24 2024

...THE TORNADO WARNING FOR SOUTHWESTERN CARTER COUNTY WILL EXPIRE AT
915 PM CDT...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and 
a Severe Thunderstorm Warning remains in effect for Carter County 
with this storm.

LAT...LON 3416 9757 3422 9756 3430 9726 3409 9726
      3407 9745 3407 9756
TIME...MOT...LOC 0214Z 251DEG 28KT 3424 9731 

$$

..speg.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Mar 24, 6:46 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 24, 6:46 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Norman OK
646 PM CDT Sun Mar 24 2024

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 115 PM CDT Sun Mar 24 2024

Water vapor imagery indicates a lead shortwave trough and
associated synoptic-scale ascent that is resulting in widespread
rainfall across the Southern Plains early this afternoon. As this
shortwave trough departs to the northeast, a more significant
shortwave trough will lift into the Plains. In response, intense
cyclogenesis will occur across eastern Colorado. The ~980 mb
surface low will advance eastward into southwest Kansas in tandem
with a dryline/Pacific front late this afternoon into the evening.

Note that because of the aforementioned lead wave, today does not
have the appearance of a typical severe weather day with abundant
cloud cover/cool temperatures. However, given the rather dynamic
nature of the system (i.e., strong wind fields) and continued
low-level moisture advection, there is still a reasonable chance
of enough recovery for redevelopment of intense thunderstorms
later this afternoon and evening.

As dryline advances eastward late afternoon into the evening,
critical fire weather conditions are likely west of the dryline
near the 100th meridian. Critical fire weather conditions may
split the first row of counties given the dryline will be very
close to the 100th meridian during the worst fire weather
conditions.

Ahead of the sharpening dryline, low-level theta-E advection atop
steepening lapse rates aloft will result in MLCAPE of ~700 to
1200 J/kg by late afternoon into the evening. Combined with
effective bulk shear of ~50 to 60 knots, this will be an
environment that is more than sufficient for supercells. Isolated
to scattered thunderstorms are expected to develop ahead of the
dryline as synoptic-scale ascent weakens convective inhibition.

The primary hazard is large hail given significant cloud layer
shear (~100 knots) and low freezing level heights. The limiting
factor for a more robust risk for severe weather is the lack of
low-level moisture (dew points in the low to mid 50s deg F) and
the narrow instability corridor ahead of the dryline (owing to the
cloud cover from the current convection). However, if a robust,
surface-based supercell is able to maintain itself into the
evening hours as the low-level jet strengthens to 55 to 65 knots,
there will be a tornado risk given the large, looping hodographs
in the low-levels (i.e., increasing low-level shear and attendant
storm relative helicity) and continued moisture advection.

Thunderstorms will likely consolidate/develop into a few clusters
or line segments with at some risk of severe weather continuing
into southeast Oklahoma due to the intense low-level jet. Damaging
wind gusts may become the primary hazard at that time.

The Canadian cold front will enter northwest Oklahoma Monday morning
with a much colder air mass behind it. Nearly steady or falling
temperatures are expected in the post-frontal air mass as the front
advances to the southeast on Monday. Temperatures by Monday
afternoon will range from the 30s (northwest Oklahoma) to near 70
deg F (southeast Oklahoma).

With the colder air mass in the place, as the mid/upper-level low
moves across Kansas, wrap-around snow may into northwest Oklahoma
Monday afternoon. Surface temperatures will likely be above
freezing, so no impacts from the snowfall are expected.

Mahale

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 115 PM CDT Sun Mar 24 2024

A widespread freeze is likely both Tuesday and Wednesday mornings
across at least the northern two-thirds of the area as the
relatively cool and dry air mass remains in place.

The cool air mass will persist through the middle part of the
week with a broad-scale trough across the Plains. There will also
be a low chance of rain (perhaps a rain/snow mix in some
locations) by midweek as an embedded shortwave trough approaches
from the west. At this time, precipitation amounts look quite
light (if we see precipitation).

Rising mid-level heights will result in much warmer weather by the
latter half of the week into the following weekend.

Mahale

&&

.AVIATION...
(00Z TAFS)
Issued at 642 PM CDT Sun Mar 24 2024

Scattered thunderstorm will move across central then southeastern
Oklahoma tonight. Strong and gusty south winds will become
southwest then eventually northwest on Monday when a very strong
surface low pressure moves eastward across central Kansas. VFR
conditions are expected outside of thunderstorms. Low stratus is
expected to arrive in northwestern Oklahoma Monday afternoon with
flurries possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  50  63  31  52 /  50  10   0   0
Hobart OK         44  56  30  54 /  20  10   0   0
Wichita Falls TX  50  66  35  57 /  40   0   0   0
Gage OK           35  40  24  51 /  10  30   0   0
Ponca City OK     50  65  29  49 /  70  10  10   0
Durant OK         54  70  36  58 /  90  30   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 9 PM CDT this evening for OKZ004-009-014-
     021-033-034.

     Wind Advisory until 1 AM CDT Monday for OKZ004>042-044>046-050.

TX...Wind Advisory until 1 AM CDT Monday for TXZ083>090.

&&

SHORT TERM...10
LONG TERM....10
AVIATION...09
Hazardous weather outlook, Mar 24, 2:18 PM CDT, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
218 PM CDT Sun Mar 24 2024

OKZ004>048-050>052-TXZ083>090-251930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
218 PM CDT Sun Mar 24 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Strong to severe thunderstorms are expected this afternoon and
tonight across western, northern, and central Oklahoma, and
western north Texas. The main threats will be hail up to the size
of golf balls and wind gusts near 60 to 80 mph, although a tornado
or two cannot be ruled out mainly across western Oklahoma.

.Fire Weather...
Critical fire weather conditions are expected across far western
Oklahoma late this afternoon and evening.

.Winds...
Strong non-thunderstorm wind gusts near 50 to 5 mph are expected
across western and north central Oklahoma through this evening.

.DAYS TWO THROUGH SEVEN...Monday Through Saturday...

No hazardous weather is expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Mar 24, 6:58 PM CDT, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
658 PM CDT Sun Mar 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     Hail             Dean                    33.95N 98.35W
03/24/2024  E1.00 inch       Clay               TX   Amateur Radio

&&

Davies
Local storm report, Mar 24, 7:39 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
739 PM CDT Sun Mar 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     Hail             11 SE Byers             33.97N 98.03W
03/24/2024  E1.75 inch       Clay               TX   Public

&&

Davies
Special weather statement, Mar 24, 8:16 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Norman OK
816 PM CDT Sun Mar 24 2024

TXZ090-250145-
Clay TX-
816 PM CDT Sun Mar 24 2024

...A strong thunderstorm will impact portions of northern Clay County
through 845 PM CDT
...

At 816 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dean, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Petrolia, Byers, Dean, and Jolly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3402 9842 3410 9810 3409 9812 3407 9812
      3404 9809 3403 9809 3404 9810 3403 9810
      3401 9808 3400 9809 3400 9807 3387 9804
      3384 9842
TIME...MOT...LOC 0116Z 256DEG 25KT 3393 9834

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

..speg.
Local storm report, Mar 24, 8:20 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
820 PM CDT Sun Mar 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     Hail             Archer City             33.60N 98.63W
03/24/2024  E0.88 inch       Archer             TX   Trained Spotter

&&

Davies
Local storm report, Mar 24, 8:21 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
821 PM CDT Sun Mar 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     Hail             Archer City             33.60N 98.62W
03/24/2024  E1.00 inch       Archer             TX   Trained Spotter

&&

Davies
Local storm report, Mar 24, 8:24 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
824 PM CDT Sun Mar 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     Hail             5 NNW Grady             34.08N 97.70W
03/24/2024  E1.00 inch       Jefferson          OK   Public

&&

Davies

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 7:17 PM CDTSevere Thunderstorm WarningOUNJefferson43 min
Mar 24, 7:32 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman43 min
Mar 24, 7:43 PM CDTTornado WarningOUNJefferson47 min
Mar 24, 8:27 PM CDTSevere Thunderstorm WarningOUNJefferson48 min
Mar 24, 8:34 PM CDTSpecial Weather StatementOUNLincoln, Oklahoma26 min
Mar 24, 9:08 PM CDTSevere Thunderstorm WarningOUNCarter, Murray52 min
Mar 24, 9:12 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love48 min
Mar 24, 9:54 PM CDTSpecial Weather StatementOUNLove36 min
Mar 24, 10:42 PM CDTSpecial Weather StatementOUNJohnston33 min
Mar 24, 11:14 PM CDTSpecial Weather StatementOUNAtoka31 min
Mar 24, 11:46 PM CDTSpecial Weather StatementOUNAtoka29 min
Mar 25, 12:19 AM CDTSpecial Weather StatementOUNAtoka26 min
Mar 25, 12:21 AM CDTAreal Flood AdvisoryOUNAtoka3 hr
Mar 25, 4:27 PM CDTSpecial Weather StatementOUNAtoka48 min

Nearby

Tornado Warnings in Oklahoma, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.